This pretty much describes me (partly) the past few days. Yes, Hubby is still alive. Sir (lucky Him) is several states and several thousand miles away on vacation and out of harm’s reach… LOL
I suppose I should back up a few steps.
Okay, for those of you who follow me on a regular basis, you probably know I have Fibromyalgia/CFS (Chronic Fatigue Syndrome) and I’ve been on Cymbalta since 10/2010. Well, I decided after some thinking and research to quit cold-turkey.
Before I go any farther, let me state this is MY experience, and I am in NO way recommending anyone do anything I have done without talking to their physician first, okay? Also, I was on Cymbalta for FIBROMYALGIA. Cymbalta is an SNRI drug also prescribed for other reasons, physical and psychological. If you are on Cymbalta for ANYTHING other than pain management issues, do NOT go off this medication without consulting your doctor FIRST and setting up a treatment plan.
I have several reasons for quitting Cymbalta:
1) I don’t think it’s working for me anymore, although in the beginning, it was a godsend of a drug. (My body has a habit of getting used to medications very quickly, and I’m surprised it was effective as long as it was. Lyrica stopped working for me after a couple of months.)
2) I’m nearly positive it’s contributing to my continual weight gain and the fact that despite exercise and diet modification, I’m unable to reverse the trend.
3) I’m convinced it’s interfering with my writing, and since that’s how I make my living, that’s a VERY bad thing.
4) If I don’t think it’s working for me, I don’t want to risk potential liver damage by continuing to take it.
5) We no longer have insurance. Although with the money we’re saving every month on not paying insurance, we have more than enough to pay the full amount of the medicine, with reasons 1-4, it makes sense to try this.
I decided to try this as an experiment first, and to do it now, in summer, when it’s very hot and humid and my best time of year pain-wise. I was on 60mg of Cymbalta once a day, which I took at night along with a 10mg Flexeril. I am still taking the Flexeril, but my last dose of Cymbalta was on Thursday, 9/6.
So far, compared to reactions I’ve heard others report with cold-turkey stoppage, my symptoms have been relatively mild. Like REALLY bad PMS in terms of mood swings. No brain “zaps” like some people report, but you know how you feel sometimes when you are sleep-deprived and have too much coffee, that not-loopy but odd feeling? Like that. (And actually, I’m getting close to my period, so some of what I’m feeling might actually BE PMS. LOL)
And really, today, day five, I’m feeling pretty good. (Although I did nearly launch our damn Fios modem through a window, but that’s been an ongoing problem and only exacerbated by the sort-of-PMS feeling. LOL)
To me, this is pretty clear evidence that (unless something drastic changes over the next few days and I have horrible side effects) the Cymbalta had mostly stopped being effective for me.
So what am I doing to help counteract the side effects of withdrawal? LOTS of water. (Which, honestly, I don’t drink enough of anyway.) I’m not taking ANY other medications, other than the Flexeril, not even Advil or Aleve, for a couple of weeks. No alcohol at all. I’m not a smoker, so not an issue, ditto other drugs.
Hubby and I are working on eliminating most processed foods from our diet. He’s REALLY doing a fantastic job (thank you, Honey!!!) in the kitchen, cooking nutritious meals. I have “The Fibromyalgia Cookbook” and he’s been making stuff from that, as well as from the “Everyday Happy Hervibore.” No, we’re not going totally nuts and doing vegan, and I’m not going gluten-free (yet). But we’re guilty of doing a LOT of processed, pre-packaged foods instead of cooking from scratch.
I’ve also kicked my gym time into high gear. My goal is to go every day, even if I only do a few minutes on the exercise bikes. Lately, I’ve hit the pool every day, which is a HUGE help, and then I hit the hot tub and dry sauna. I have no excuse for the next couple of weeks, because I’m house-sitting for Sir and His wife while they’re on vacation, and I literally have to drive PAST the gym to get there. LOL So I have no excuse to miss any gym time while they’re gone, at least.
And, oh, surprise, I’ve lost three pounds since Thursday.
We have a chain of stores locally called Richards Foodporium (natural foods, supplements, etc.) and I picked up several “calming” teas, as well as a daily detox tea with lemon (not one of those cleanse things, something to help clean the liver). I’ve been using those a lot.
I also am doing research on my supplements. I added Lecithin to my daily doses, but after further researching I realized I grabbed the soy one instead of the egg one. Next time, I’ll get the egg one, because that’s supposed to be good for people with Fibro, and I’m not sensitive to eggs. I’m taking a daily multi-vitamin, as well as other supplements, so I’ll be tweaking the mixture there as I see how I feel.
My pain levels so far aren’t bad, quite honestly. (Not counting the muscle pain from too many minutes on the exercise bike at the gym. LOL) Overall, I’d say I’m at a 4, which on my scale is actually damn good and not something I’d use pain meds for anyway (like Aleve).
So that’s where I’m at. I’m going to give this a full two weeks before I make any other adjustments (other than to supplements) and give the Cymbalta time to flush out of my system. Might even take longer than that.
Now, do not mistake me for knocking Cymbalta, because I’m not. If it works for you, fantastic. It DID work for me in the beginning. And I didn’t want to try this in the winter when I typically have worse pain due to cooler temps and fluctuating weather as we get cold fronts (with accompanying low pressure) through all the time.
Why did I decide to go cold turkey and not taper down? Because if my theory of the drug no longer being effective for me is correct, I hypothesized that the withdrawal symptoms would not be severe. And considering so far it hasn’t been worse than bad PMS (although others have reported BAD effects) I’m willing to deal with it. I am, however, fully prepared to return to a partial dosage IF and ONLY if I begin to have severe side effects. I would rather not, though, if I don’t need to.
Feel free to comment on this post with your experience/questions. I will keep updating my experiences as I go through this. Look for the post label “quitting Cymbalta” in the labels to pull up all my posts on the subject. I would like this to generate a discussion and hopefully be of assistance to others in the future looking for more information on the topic.
One more reminder – I am NOT a doctor! This is MY experience only, and you should NOT base your medical decisions on my experience. You need to analyze YOUR experience, talk to YOUR doctor and pharmacist about your options, and make decisions based on YOUR situation. I am not responsible for any actions you take based upon what I’ve written here. (In other words, I’m not liable for your mistakes. LOL Okay? Please, please, please, do your research and take your time making your decisions and talk to your health care professionals before making your decision.)
EDIT: I should also add I’ve had VIVID dreams, not nightmares exactly, since quitting Cymbalta. Not unusual for me to have vivid dreams, but several nights in a row, that is. It is also one of the listed side effects of quitting.